Texas, 2021

Flash Flood and Flood in Texas, May 16, 2021

May 16, 2021 · NWS AMA · 18 events in 6 counties and zones

For the second consecutve day, upper level disturbances rotating around a large upper level low positioned across California and Nevada contributed to scattered thunderstorms development across portions of the Panhandles. The late afternoon thunderstorms developed across the western to central Texas Panhandle near surface trough and dry line features in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

For the second consecutve day, upper level disturbances rotating around a large upper level low positioned across California and Nevada contributed to scattered thunderstorms development across portions of the Panhandles. The late afternoon thunderstorms developed across the western to central Texas Panhandle near surface trough and dry line features in the area. A moderately unstable but weakly sheared environment led to strong to severe storms which produced large hail 1-2 in diameter and damaging winds mainly around the south-central Texas Panhandle. The strongest storms clustered around Canynon, Texas where flooding was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 1:58 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 16, 1:58 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
258 PM CDT Sun May 16 2021

.MESOSCALE UPDATE...
...Severe weather expected today...

* Synoptic Overview: Moist west to southwest flow ahead of an
  upper level trough along with a dryline setup in eastern NM will
  be the main driver for todays severe storms across the
  Panhandles.

* Mesoscale: A slow progressing upper level trough, along with a
  surface low in easter NM, and recent rain will help keep the low
  levels very moist today. Dewpoints are in the upper 50s to lower
  60s in Panhandles. Agitated cu fields already showing up in the
  western Panhandles, suggesting that convection is already trying
  to take place. Cap almost broken as 19Z AMA sounding shows very
  little ML CIN. We have decent instability and even some lift as
  subtle perturbations are expected to move through this evening.
  We are lacking upper level jet support across the Panhandles to
  keep storms well organized.

* Threats: ML CAPE values 1000-2000 J/kg can be expected with
  these storms. We do have decent low level shear and helicity
  values that could result in slightly better hail growth (2.00"),
  and can't rule out a tornado to be spun up as well. Storms may
  very well become outflow dominate due the lack of upper level
  support. And DCAPE values 1000-1500 J/kg would support wind
  gusts up to 70 mph. This will also cause them to propagate
  slowly east and thus the heavy rain cores of the storms could
  linger over certain areas for longer durations. This will lead
  to an increase flooding threat that needs to be noted. Areas
  that have received decent amounts of recent rain, will be even
  more prone to this flood threat.

* Timing & Location: The western and central Panhandles will be in
  the concern for hail up to 2.00" and 70 mph winds, with the
  eastern Panhandles hail threat slightly lower. Storms expected
  to move into the western Panhandles from 3-4 PM and progress
  eastward, where they will eventually start to line out around
  the Guymon to Amarillo line area, and that should be around 7 PM
  this evening. The hail threat will begin to decrease thereafter.
  That being said the increased low level jet around 6-10 PM
  could enhance the low level spin factor and possibly allow for a
  brief tornado to spin up. Storms will still be strong to severe
  as they become more outflow dominate across the eastern
  Panhandles late this evening and into tonight. There could be
  some redeveloping overnight convection across the central and
  southern Panhandles tonight, but storms are only expected to be
  strong.

* Summary: Severe Weather is likely again this evening. While all
  hazards can't be ruled out, we are focused on the wind and
  possibly significant hail threat. The tornado threat is very
  low, but not impossible to occur, and will likely be best around
  6-10 PM. Areas that have already received decent rain amounts
  should be on the lookout for possible flooding issues if
  prolonged rain occurs again tonight.

Weber

&&

.SHORT TERM...Monday and Monday Night...
Severe Weather is expected again across the entire Panhandles,
with all hazards in play. Upper level trough will approach the
four corners region and begin to take a negative tilt, with a
shortwave out of the southwest ejected across the Panhandles.
Meanwhile, surface low will set up again in eastern NM with a
sharp dryline, angled from NE NM down to Lubbock, TX, and
dewpoints in the 60s east of the dryline with pretty good easterly
flow. ML CAPE values just east of the dryline look to be between
2000-3000 J/kg, and thus there will be plenty of instability. The
closer proximity of the upper level trough will also aid in strong
winds aloft across the southern Panhandles. So with high
dewpoints east of the dryline, ample shear aloft, and decent low
level helicity values, it appears favorable for all hazards. In
collaboration with SPC, the hail and wind threat has been
increased to 30 percent with the southern Panhandles hatched for
greater than 2" hail. Areas in the central and northern Panhandles
don't quite have as good upper level support, but that doesn't
remove them from the severe weather threat. The tornado threat has
been increased to 5 percent from Amarillo east as this is likely
the area between 4 and 7 pm that storms could develop and have all
the ingredients needed for tornadoes. After 7 pm, expect that
threat to decrease as the upper level winds will shift out of
southeast, instead of southwest, and decent backing will occur
aloft. This could cause issue with the storms holding together.

In general, all areas are expected to see storms, with a decent
chance for severe weather. However, the best favored area will be
to the south and southeast Panhandles. Keep in mind with the past
several days of rainfall across the area, that any continued
rain will likely increase the flood threat. One last thing to
note is, while most models don't suggest this, there's a small
chance that the surface low tracks east into the southwest
Panhandles before convection occurs. This would bring in much
drier air and shut down any severe weather threat. However, this
same area could be in a pretty favorable position for severe
weather if the dryline holds to eastern NM, as we suspect. So
Deaf Smith and Oldham County may be in that all or nothing area,
that's contingent on the progression of the dryline.

Weber

&&

.LONG TERM...Tuesday through Saturday...

An active weather pattern of persistent precipitation chances
will continue through much of the long term forecast period.

Starting on Tuesday, latest 16/12Z model and numerical data shows the
main H500 low moves east across the CO/NM border throughout the
day. As it does so, large scale H500-300 UL divergence will take
place across the Panhandles region with a second jet streak
developing across central Oklahoma as light and variable H500 flow
encompasses the southeast CONUS. In-conjunction with afternoon lee
troughing and sfc based dryline tightening, strong to severe
thunderstorms once again will be possible. Mid range model data is
not in an accord on where exactly the dryline will set up with
model outputs ranging from west to east across the Panhandles.
Highest probs will be across the central and eastern Panhandles
where also more time for the environment to recover will take
place. Low level theta-e advection will also be ramping up across
the eastern Panhandles which will assist in lowering LCL and
aiding in the MUCAPE of 1000-2000 J/kg. Shear will increase going
further into Tuesday night as a LLJ develops, but enough shear
during the afternoon hours, with near orthogonal flow to the
dryline will suffice for supercells with all hazards potentially
in play. Some factors to watch that may hinder thunderstorm
development could be recovery time from previous day of
thunderstorms along with a prolonged cap that may hinder surface
based convection. Tuesday would be one to watch closely.

Latest 16/12Z model and numerical guidance is hinting at some
agreement Wednesday through Saturday. Latest guidance continues
to build a large domain anti-cyclonic feature across the southeast
CONUS and Ohio Valley. In-conjunction, a very notable upper level
low pressure becomes cut off from the northern jet and drifts
into the Great Basin by Saturday. As a result, the aforementioned
upper level low pressure will open into a wave and slowly move
north into the central Plains before getting absorbed back into
the northern stream jet. As a result, continued rounds of showers
and storms are possible for the Panhandles as Gulf of Mexico
moisture transport streams north into portions of the central
Plains. Some factors this far out is difficult to pinpoint if
storms could be strong or severe at this time, but will update
accordingly as we get closer with time. Temperatures throughout
the long term forecast period will be at to above average.

Meccariello

&&

.AVIATION...18Z TAFS...
VFR conditions likely for the next 6 hours with minimal impacts to
the terminals before 00z. There is a chance that storms pop up
near or around the terminals before 00z, but will note with
Amendments if that looks to be so. After 00z there's a good chance
all terminals will be impacted by storms for at least a 2-4 hour
period as slow moving storms are expected. Possible 2nd round of
storms behind the main line overnight tonight covered with PROB30s
at KAMA and KDHT. After storms clear, the TAF sites should go
quiet again but convection expected again after 18z Monday at all
TAF sites. Expect greater thunderstorm detail in the 00z TAFs
(0-6z timeframe) as we will have a better idea of TSRA timing.
Winds will generally be out of the south and east approx 10kts for
the TAF period.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  79  54  77  54 /  90  20  50  40  20
Beaver OK                  57  77  54  76  55 /  90  50  70  60  50
Boise City OK              50  73  49  71  48 /  90  50  70  60  30
Borger TX                  59  82  57  80  57 /  90  20  60  50  30
Boys Ranch TX              55  81  52  79  53 /  90  40  50  40  20
Canyon TX                  55  81  52  78  53 /  90  20  40  40  20
Clarendon TX               58  78  57  76  57 /  90  30  50  50  30
Dalhart TX                 50  76  47  74  48 /  90  50  60  50  30
Guymon OK                  55  76  52  76  53 /  90  50  70  50  40
Hereford TX                54  82  52  80  52 /  90  30  30  40  20
Lipscomb TX                57  78  56  76  56 /  90  40  70  60  50
Pampa TX                   57  78  55  75  56 /  90  30  60  50  30
Shamrock TX                58  79  57  76  57 /  90  40  70  60  40
Wellington TX              59  81  59  77  58 /  90  40  60  60  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/89/29/89
Hazardous weather outlook, May 16, 2:52 PM CST, 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
352 PM CDT Sun May 16 2021

OKZ001>003-TXZ001>020-317-170900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
352 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect through 11 PM CDT for the
Texas Panhandle except Lipscomb County and Oklahoma Panhandle
except Beaver County. The strongest storms could be severe and be
capable of producing hail up to 2 inches in diameter and 70 mph
wind gusts. Heavy rainfall due to slow storm motions could bring
localized flooding. In addition, a tornado cannot be ruled out
though the threat is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may develop across portions of the Texas and
Oklahoma Panhandles Monday through Saturday. Thunderstorms may
reach severe levels, especially on Monday. Large to very large
hail and damaging winds are the mains threats. There is also a
tornado threat late Monday afternoon into early Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through 11 PM CDT this evening.
Spotter activation may be needed Monday and Tuesday.

Bieda

In the hours before

Special weather statement, May 16, 3:25 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
425 PM CDT Sun May 16 2021

TXZ007-012-162200-
Potter TX-Moore TX-
425 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER AND SOUTH
CENTRAL MOORE COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Valley De Oro, or 23 miles northwest of Amarillo,
moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Potter
and south central Moore Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3542 10203 3550 10214 3567 10202 3552 10178
TIME...MOT...LOC 2125Z 224DEG 10KT 3549 10205

Rutt
Local storm report, May 16, 3:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 SSW AMARILLO          35.15N 101.85W
05/16/2021  M1.00 INCH       RANDALL            TX   PUBLIC

&&

BIEDA

The radar

The Amarillo radar (KAMA), 19 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Randall

When
May 16, 3:38 PM CST to 4:23 PM CST
Where
Randall County, 16.74 mi WSW of Washburn to 13.57 mi W of Washburn
Measured
2 in hail
Reported by
NWS Employee
Coordinates
35.130, -101.870

Multiple reports came in between 1538 CST and 1623 CST around south and southwest Amarillo. These reports came from the public, trained spotters, and even NWS employees. The hail sizes range from 1 inch to 2 inches.

Hail, Randall

When
May 16, 3:50 PM CST to 4:12 PM CST
Where
Randall County, 6.02 mi WNW of Timbercreek Canyon to 5.12 mi SSW of Amarillo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.080, -101.920

Multiple reports came in from 1550 CST to 1612 CST for hail sizes ranging from 0.75 to 1.25 around southern Amarillo or west to northwest of Timbercreek Canyon. Sources for the reports ranged from public to emergency managers to spotters.

Hail, Deaf Smith

When
May 16, 4:46 PM CST to 5:06 PM CST
Where
Deaf Smith County, 10.36 mi NE of Simms to 7.88 mi NE of Simms
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.150, -102.550

Hail, Randall

When
May 16, 5:00 PM CST to 5:15 PM CST
Where
Randall County, Canyon to 3.67 mi ENE of Canyon
Measured
2 in hail
Reported by
NWS Employee
Coordinates
34.980, -101.920

From 1711 CST to 1715 CST multiple reports came in for large hail ranging from 1 to 2 located in Canyon to just northeast of Canyon. Report sources ranged from public to spotters, with a report from an NWS employee as well.

Flood, Randall

When
May 16, 5:02 PM CST to 6:31 PM CST
Where
Randall County, 3.33 mi SW of Timbercreek Canyon to 3.12 mi NE of Canyon
Cause
Heavy Rain
Reported by
Public
Coordinates
35.019, -101.865

Reports received of curb to curb flooding.

Hail, Potter

When
May 16, 5:29 PM CST to 5:30 PM CST
Where
Potter County, 1.49 mi NNE of (Ama)amarillo Intl A to 0.89 mi SE of Amarillo
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
35.240, -101.710

Right around 1730 CST two reports were made for 1 hail around northeast Amarillo. One of which was an official NWS observation at WFO AMA.

Hail, Randall

When
May 16, 5:37 PM CST to 5:44 PM CST
Where
Randall County, 5.36 mi NW of Canyon to 2.83 mi E of Canyon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.040, -101.980

From 1737 CST to 1744 CST multiple reports of large hail ranging from 1 to 1.75 were made for areas around Cayon to the norhwest through parts of town and ending east of Canyon. Report sources included public and trained spotters.

Thunderstorm Wind, Randall

When
May 16, 5:45 PM CST
Where
Randall County, Canyon
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.980, -101.920

Downed powerlines were reported at 23rd St. and 10th Ave in Canyon.

Hail, Deaf Smith

When
May 16, 5:47 PM CST to 6:02 PM CST
Where
Deaf Smith County, 11.75 mi N of Milo Center to 8.98 mi N of Milo Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.150, -102.400

From 1747 CST to 1802 CST, multiple reports of large hail ranging from 0.75 to 1.75 came in for an area just south of Vega along HWY 385. Report sources include public and trained spotters.

Hail, Randall

When
May 16, 5:56 PM CST to 5:57 PM CST
Where
Randall County, 21.44 mi SW of Washburn to 19.89 mi WSW of Washburn
Measured
2 in hail
Reported by
NWS Employee
Coordinates
34.980, -101.870

Around 1756 CST to 1757 CST two reports of hail larger than 1 were made around east Canyon to just south of Amarillo along the I-27 corridor. One report was for 2 hail made by an NWS employee located 3 miles east of Canyon.

Flash Flood, Randall

When
May 16, 6:02 PM CST to 8:27 PM CST
Where
Randall County, 1.34 mi NW of Canyon to 3.28 mi WSW of Canyon
Cause
Heavy Rain
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
34.995, -101.935

Fire officials reported stranded vehicles and flooded roads along I-27 and HWY 217. Several other reports came in from the public of stranded vehicles as well.

Hail, Randall

When
May 16, 6:27 PM CST to 6:38 PM CST
Where
Randall County, 4.83 mi SE of Canyon
Measured
1.25 in hail
Reported by
Public
Coordinates
34.940, -101.850

Hail, Randall

When
May 16, 6:44 PM CST
Where
Randall County, 3.57 mi NE of Umbarger
Measured
1.5 in hail
Reported by
Public
Coordinates
34.990, -102.060

Hail, Donley

When
May 16, 6:55 PM CST
Where
Donley County, 2.92 mi WNW of Clarendon
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.940, -100.950

Hail, Randall

When
May 16, 6:57 PM CST to 6:59 PM CST
Where
Randall County, 3.96 mi NE of Umbarger to 3.57 mi NE of Umbarger
Measured
1.75 in hail
Reported by
Public
Coordinates
34.990, -102.050

Hail, Dallam

When
May 16, 6:59 PM CST
Where
Dallam County, 1.31 mi ESE of Perico
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.260, -102.830

Accumulating hail between pea and dime size, with larger stones up to ping pong ball noted. Area roadway is covered with hail.

Hail, Randall

When
May 16, 7:00 PM CST to 7:22 PM CST
Where
Randall County, 2.83 mi E of Canyon to 3.5 mi N of Canyon
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
34.980, -101.870

Once again portions of Canyon especially eastern to northern portions received large hail, this time maxing out at 1.5.

Hail, Carson

When
May 16, 7:19 PM CST
Where
Carson County, 3.96 mi WSW of White Deer
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.400, -101.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952392, 952394, 952393, 952395, 952422, 952398, 952396, 952425, 952397, 952399, 952418, 952415, 952414, 952400, 952412, 952401, 952403, 952402.